Alert archive / Arkansas / Wind Advisories in 2022

Wind Advisory 10, NWS Memphis, TN

May 20, 20224 states

NWS Memphis, TN issued this wind advisory at May 20, 2022, 3:31 AM CDT for 4 states. It took effect at May 20, 2022, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 20, 2022, 3:31 AM CDT (08:31 UTC)
In effect from
May 20, 2022, 7:00 AM CDT
Expired
May 20, 2022, 7:00 PM CDT
In force
12 hr
Issued by
NWS Memphis, TN
All 21 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, DeSoto County, MS, Tunica County, MS, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1874 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS74 KMEG 200831
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
331 AM CDT Fri May 20 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-010-
TNZ001-002-019-048-049-088-201645-
/O.NEW.KMEG.WI.Y.0010.220520T1200Z-220521T0000Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Tunica-
Coahoma-Lake-Obion-Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Tunica, Clarksdale, Tiptonville, 
Union City, Dyersburg, Ripley TN, Covington, Bartlett, 
Germantown, Collierville, Memphis, and Millington
331 AM CDT Fri May 20 2022

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Portions of North Mississippi, West Tennessee, East 
  Arkansas and Southeast Missouri.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
442 
WWUS74 KMEG 201546
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
1046 AM CDT Fri May 20 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-010-
TNZ001-002-019-048-049-088-210000-
/O.CON.KMEG.WI.Y.0010.000000T0000Z-220521T0000Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Tunica-
Coahoma-Lake-Obion-Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Tunica, Clarksdale, Tiptonville, 
Union City, Dyersburg, Ripley TN, Covington, Bartlett, 
Germantown, Collierville, Memphis, and Millington
1046 AM CDT Fri May 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Portions of North Mississippi, West Tennessee, East 
  Arkansas and Southeast Missouri.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
750 
WWUS74 KMEG 202007
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
307 PM CDT Fri May 20 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-010-
TNZ001-002-019-048-049-088-210000-
/O.CON.KMEG.WI.Y.0010.000000T0000Z-220521T0000Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Tunica-
Coahoma-Lake-Obion-Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Tunica, Clarksdale, Tiptonville, 
Union City, Dyersburg, Ripley TN, Covington, Bartlett, 
Germantown, Collierville, Memphis, and Millington
307 PM CDT Fri May 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Portions of North Mississippi, West Tennessee, East 
  Arkansas and Southeast Missouri.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
438 
WWUS74 KMEG 210003
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
703 PM CDT Fri May 20 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-010-
TNZ001-002-019-048-049-088-210115-
/O.EXP.KMEG.WI.Y.0010.000000T0000Z-220521T0000Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Tunica-
Coahoma-Lake-Obion-Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Tunica, Clarksdale, Tiptonville, 
Union City, Dyersburg, Ripley TN, Covington, Bartlett, 
Germantown, Collierville, Memphis, and Millington
703 PM CDT Fri May 20 2022

...WIND ADVISORY HAS EXPIRED...

Winds have diminished this evening. As a result, the Wind Advisory
has been allowed to expire.

$$

KRM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at May 19, 11:08 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 19, 11:08 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1108 PM CDT Thu May 19 2022

.UPDATE... /issued 805 PM CDT Thu May 19 2022/

South winds really took off this afternoon across northeast
Arkansas and the Bootheel. This was in response to strong surface
pressure falls over eastern MO to the tune of 4 mb over a 3 hour
period. The resultant gradient allowed winds to gust to 40 mph at
times at a few locations. The good news is that winds are coming
down, though we should retain gusts to 20 mph much of the night
thanks to a strong low-level jet. The bad news is that we'll see
strong winds again tomorrow, likely in the same areas. A wind
advisory may be required, but we'll let the next shift make that
call after the new data comes in.

Otherwise, dry weather continues across the Mid-South with
convection remaining north of the CWA today. PoPs will remain
very low tonight and tomorrow. Overnight low temperatures in the
lower 70s will be near high-minimum records at each climate site.
No significant changes were made to tonight's forecast, but wind
and wind gusts were increased slightly for tomorrow.

MJ

&&

.PREV DISCUSSION... /issued 309 PM CDT Thu May 19 2022/

It's shaped up to be another warm day across the Mid-South.
Current temperature readings are in the mid to upper 80s to low
90s with dewpoints in the upper 60s to low 70s. Latest GOES
visible satellite imagery shows an MCV (Mesoscale Convective
Vortex) tracking northeast across southern MO towards the Ohio
Valley Region. Some scattered showers and thunderstorms along the
southern periphery of this feature, are just clipping far
northeast Arkansas this afternoon. Areas along the TN/KY/MO border
could see a few showers/storms as this feature translates east
but most areas will remain dry. Expect dry conditions tonight with
low temperatures in the low 70s and lingering cloud cover.

Generally a rinse and repeat forecast is expected on Friday with
warm and mostly dry conditions. However, gusty south-southwest
winds will be possible during the daylight hours for portions of
northeast AR and the MO Bootheel. Sustained winds nearing 25mph
and gusts nearing 30mph will be possible. Held off on a Wind
Advisory for now but certainly something to keep an eye in the
short-term.

The next chance for rain showers and storms will be late Saturday
through Sunday as a cold front moves through the region. A broad
positively tilted upper trough and an accompanying cold front will
slowly make way towards the Mid- South early Saturday. The Storm
Prediction Center has highlighted portions of northeast AR, the
MO Bootheel and extreme northwest TN in a marginal risk for severe
storms in association with this front on Saturday. Main threats
with any stronger storms will be hail, gusty winds, and heavy
rainfall. We could see some scattered showers and storms develop
during the afternoon on Saturday given decent instability though
point soundings indicate some capping across the area. Confidence
remains low on this afternoon development. The front will take
its time moving through the area on Sunday but it looks as though
it will be through the majority of the area by the evening.

Minimal rain chances on Monday as the cold front stall to the
southeast of the area. However, this front will lift back north as
a warm front bringing more rain to the area. There remains some
inconsistencies as far as timing of the next system that will
impact the area by mid-week but overall the pattern looks
unsettled.

17

&&

.AVIATION...

06Z TAF Set

VFR conditions will generally continue over the next 24 to 30
hours. A MVFR deck may briefly develop across the Mid-South
between 11-17Z which could affect KMEM, KJBR, and KTUP. For now
will just continue with a scattered group at 2500 ft. Otherwise, strong
southerly winds will continue to occur through the period.
Sustained speeds of 12-22 KTS with gusts between 20-35 KTS can be
expected. Low level wind shear will also be possible through 12Z
as the low level jet increases overnight tonight. Winds may begin
to taper off after 00Z.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 3:07 PM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 PM CDT Thu May 19 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-202215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
307 PM CDT Thu May 19 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty south-southwest winds look likely on Friday for areas of
northeast Arkansas and the Missouri Bootheel. Sustained winds
nearing 25mph and gusts nearing 30mph will be possible.

There is a marginal risk for strong to severe thunderstorms
across portions of northeast Arkansas, the Missouri Bootheel, and
extreme northwest Tennessee Saturday evening through Sunday
morning. Locally heavy rainfall, hail and damaging winds will be
the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Wind Advisories in Arkansas, 2022Wind Advisories in Tennessee, 2022Wind Advisories in Mississippi, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.